Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 8, NWS Dodge City, KS

March 30, 202419 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Mar 30, 2024, 2:41 PM CDT for 19 counties in Kansas. It took effect at Mar 31, 2024, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2024, 2:41 PM CDT (19:41 UTC)
In effect from
Mar 31, 2024, 1:00 PM CDT
Expired
Mar 31, 2024, 8:00 PM CDT
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Kiowa County, KS, Meade County, KS, Morton County, KS, Pratt County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 46 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.7 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

854 
WWUS83 KDDC 301941
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
241 PM CDT Sat Mar 30 2024

...Critical Wildfire Danger Sunday Afternoon...

KSZ043-061>063-074>078-084>088-310900-
/O.UPG.KDDC.FW.A.0008.240331T1800Z-240401T0000Z/
/O.NEW.KDDC.FW.W.0008.240331T1800Z-240401T0000Z/
Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-Ford-
Morton-Stevens-Seward-Meade-Clark-
241 PM CDT Sat Mar 30 2024 /141 PM MDT Sat Mar 30 2024/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /1 PM MDT/ TO 7 PM
CDT /7 PM MDT/ SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM CDT /1 PM MDT/ to 7 PM CDT /7 PM MDT/ Sunday. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 043 Scott, Fire Weather Zone 
  061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 
  063 Finney, Fire Weather Zone 074 Stanton, Fire Weather Zone 
  075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 
  077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 084 
  Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 
  Seward, Fire Weather Zone 087 Meade and Fire Weather Zone 088 
  Clark.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control, and exhibit extreme wildfire behavior. Outdoor 
  burning is strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ044-045-064>066-079>081-089-090-310900-
/O.CON.KDDC.FW.A.0008.240331T1800Z-240401T0000Z/
Lane-Ness-Hodgeman-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-
Barber-
241 PM CDT Sat Mar 30 2024

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 044 Lane, Fire Weather Zone 
  045 Ness, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 
  065 Pawnee, Fire Weather Zone 066 Stafford, Fire Weather Zone 
  079 Edwards, Fire Weather Zone 080 Kiowa, Fire Weather Zone 
  081 Pratt, Fire Weather Zone 089 Comanche and Fire Weather 
  Zone 090 Barber.

* WINDS...Southwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control, and exhibit extreme wildfire behavior. Outdoor 
  burning is strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
4 follow-up statements
509 
WWUS83 KDDC 310818
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
318 AM CDT Sun Mar 31 2024

...Critical Fire Weather Conditions This Afternoon..

KSZ044-045-064>066-310930-
/O.CAN.KDDC.FW.A.0008.240331T1800Z-240401T0000Z/
Lane-Ness-Hodgeman-Pawnee-Stafford-
318 AM CDT Sun Mar 31 2024

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY...

The National Weather Service in Dodge City has cancelled the Fire
Weather Watch.

Critical fire weather conditions are no long expected to reach as
far north as Lane, Ness, Hodgeman, Pawnee, and Stafford County
this afternoon, and thus the Fire Weather Watch has been cancelled
for these counties.

$$

KSZ079>081-089-090-312000-
/O.UPG.KDDC.FW.A.0008.240331T1800Z-240401T0000Z/
/O.EXB.KDDC.FW.W.0008.240331T1800Z-240401T0100Z/
Edwards-Kiowa-Pratt-Comanche-Barber-
318 AM CDT Sun Mar 31 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 8 PM CDT this evening. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 079 Edwards, Fire Weather 
  Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire Weather Zone 
  089 Comanche and Fire Weather Zone 090 Barber.

* WINDS...Southwest 20 to 30 mph with gusts above 35 mph at times.

* RELATIVE HUMIDITY...As low as 10 to 15 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control and exhibit extreme wildfire behavior in these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ043-061>063-074>078-084>088-312000-
/O.EXT.KDDC.FW.W.0008.240331T1800Z-240401T0100Z/
Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-Ford-
Morton-Stevens-Seward-Meade-Clark-
318 AM CDT Sun Mar 31 2024 /218 AM MDT Sun Mar 31 2024/

...RED FLAG WARNING NOW IN EFFECT FROM 1 PM CDT /1 PM MDT/ THIS
AFTERNOON TO 8 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 043 Scott, Fire Weather Zone 
  061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 
  063 Finney, Fire Weather Zone 074 Stanton, Fire Weather Zone 
  075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 
  077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 084 
  Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 
  Seward, Fire Weather Zone 087 Meade and Fire Weather Zone 088 
  Clark.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 10 to 15 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control and exhibit extreme wildfire behavior in these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
277 
WWUS83 KDDC 311642
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1142 AM CDT Sun Mar 31 2024

KSZ043-063-079-311745-
/O.CAN.KDDC.FW.W.0008.240331T1800Z-240401T0100Z/
Scott-Finney-Edwards-
1142 AM CDT Sun Mar 31 2024

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR SCOTT, FINNEY AND EDWARDS COUNTIES...

The National Weather Service in Dodge City has cancelled the Red
Flag Warning.

A cold front has moves south of this area and as a result the
gusty winds and low humidity values this afternoon are no longer 
expected. 


$$

KSZ061-062-074>078-080-081-084>090-010100-
/O.CON.KDDC.FW.W.0008.240331T1800Z-240401T0100Z/
Hamilton-Kearny-Stanton-Grant-Haskell-Gray-Ford-Kiowa-Pratt-
Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1142 AM CDT Sun Mar 31 2024 /1042 AM MDT Sun Mar 31 2024/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /8 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 062 Kearny, Fire Weather Zone 074 Stanton, Fire Weather 
  Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather 
  Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 
  080 Kiowa, Fire Weather Zone 081 Pratt, Fire Weather Zone 084 
  Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 
  Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 
  Clark, Fire Weather Zone 089 Comanche and Fire Weather Zone 
  090 Barber.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control and exhibit extreme wildfire behavior in these 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
222 
WWUS83 KDDC 311959
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
259 PM CDT Sun Mar 31 2024


KSZ062-077-078-080-081-312100-
/O.CAN.KDDC.FW.W.0008.000000T0000Z-240401T0100Z/
Kearny-Gray-Ford-Kiowa-Pratt-
259 PM CDT Sun Mar 31 2024

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR KEARNY, GRAY, FORD, KIOWA AND PRATT COUNTIES...

The National Weather Service in Dodge City has cancelled the Red
Flag Warning.

A cold front moved south of this area earlier today and as a 
result the gusty winds and low humidity values this afternoon are 
no longer expected.



$$

KSZ061-074>076-084>090-010100-
/O.CON.KDDC.FW.W.0008.000000T0000Z-240401T0100Z/
Hamilton-Stanton-Grant-Haskell-Morton-Stevens-Seward-Meade-Clark-
Comanche-Barber-
259 PM CDT Sun Mar 31 2024 /159 PM MDT Sun Mar 31 2024/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /8 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather 
  Zone 076 Haskell, Fire Weather Zone 084 Morton, Fire Weather 
  Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather 
  Zone 087 Meade, Fire Weather Zone 088 Clark, Fire Weather Zone 
  089 Comanche and Fire Weather Zone 090 Barber.

* WINDS...South 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control and exhibit extreme wildfire behavior in these 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
008 
WWUS83 KDDC 010011
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
711 PM CDT Sun Mar 31 2024


KSZ088>090-010115-
/O.CAN.KDDC.FW.W.0008.000000T0000Z-240401T0100Z/
Clark-Comanche-Barber-
711 PM CDT Sun Mar 31 2024

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY...

The National Weather Service in Dodge City has cancelled the Red
Flag Warning.

Relative humidity values have risen above 15% therefore the red
flag warning is allowed to be cancelled..

$$

KSZ061-074>076-084>087-010115-
/O.CON.KDDC.FW.W.0008.000000T0000Z-240401T0100Z/
Hamilton-Stanton-Grant-Haskell-Morton-Stevens-Seward-Meade-
711 PM CDT Sun Mar 31 2024 /611 PM MDT Sun Mar 31 2024/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /8 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather 
  Zone 076 Haskell, Fire Weather Zone 084 Morton, Fire Weather 
  Zone 085 Stevens, Fire Weather Zone 086 Seward and Fire 
  Weather Zone 087 Meade.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control and exhibit extreme wildfire behavior in these 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 30, 12:18 PM CDT, 2 hours 23 minutes earlier. Its key messages:

  • Unseasonably warm and windy Easter Sunday, with elevated to critical wildfire danger Easter afternoon.
  • A much stronger cold front is expected Monday, with strong north winds, and much cooler air through Tuesday.
  • An opportunity for rain and maybe a little snow late Monday and early Tuesday.
Area forecast discussion, Mar 30, 12:18 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1218 PM CDT Sat Mar 30 2024

.KEY MESSAGES...

- Unseasonably warm and windy Easter Sunday, with elevated to
  critical wildfire danger Easter afternoon.

- A much stronger cold front is expected Monday, with strong
  north winds, and much cooler air through Tuesday.

- An opportunity for rain and maybe a little snow late Monday
  and early Tuesday.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 322 AM CDT Sat Mar 30 2024

A pleasant day is ahead with the sensible weather effects of a
post frontal airmass with easterly surface winds and
temperatures rising though the 60s in the afternoon. Warm
advection will develop with the falling pressure across eastern
Colorado overnight resulting in overall more mild overnight lows
for Sunday morning. The HRRR model is already showing a dryline
developing into the areas of the Cimarron grasslands by the 4-6
am timeframe Sunday morning.

Hot temperatures for late March very early April standards are
expected by Sunday – as dry downslope wind trajectories and full
sun heating push south central Kansas counties well into the
80s in the afternoon. Model fields concur on wind speeds being
the strongest across the southwestern most areas in the DDC
forecast region, however marginally breezy conditions should
still be found in the eastern counties as well given the
potential for mixing.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 322 AM CDT Sat Mar 30 2024

No major surprises in the ensemble mean trends with respect to
precipitation outlook for the Monday night and Tuesday
timeframe. The 12z Mar29th runs of the GFS and ECMWF ensemble
means both continue to teeter to either side of a quarter of an
inch by a tenth of an inch or so for total rainfall on Monday
night. Seems to be distributed well across the entire forecast
area as well. While the ECMWF ensemble mean has trended a little
warmer and downplayed the snow potential overnight, the GFS
still appears to allow for at least a dusting or mix, with
several concurrent operational runs now predicting between an
half and 1 inch near Hays.

The 8 to 14 day outlook is placing all of Kansas...into
southeast Colorado into the 40-50% chance of above normal
precipitation (leaning above). Couple this with the similar
“likely above” normal and this hints at the return for severe
weather or at least rounds of convective activity.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1204 PM CDT Sat Mar 30 2024

Easterly winds at 10 to 15 knots this Saturday afternoon will
become southeast between 00z and 06z Sunday as surface pressures
fall along the lee of the Rockies. These southeasterly winds
will then become southwest after 06z as a warm front crosses
southwest Kansas. This warm front will be located in the Hays
area towards daybreak and during this time a period of stratus
and/or fog will be possible between 10z and 15z Sunday given the
easterly winds and higher low level moisture.

&&

.FIRE WEATHER...
Issued at 200 PM CDT Fri Mar 29 2024

Sunday remains a significant fire weather risk with potential
for critical fire weather over about half of the forecast area,
and possibly more than that. The inherited fire weather watch
for Sunday afternoon was expanded in areal coverage to take into
account a broadening of the drier air/low relative humidity
field presented by the NBM into the Red Hills/highway 400 and 50
corridors. A northward expansion was also made to cover areas
of Lane Ness and Pawnee counties. Not all of this area
necessarily will be turned to red flag, but this this is the
periphery of the more vulnerable risk areas. Open fires can
quickly escape and are very difficult to control even for
experienced fire fighters.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday
evening for KSZ043>045-061>066-074>081-084>090.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Burgert
FIRE WEATHER...Turner
Hazardous weather outlook, Mar 30, 3:22 AM CDT, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
322 AM CDT Sat Mar 30 2024

KSZ030-031-043>046-061>066-074>081-084>090-310830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
322 AM CDT Sat Mar 30 2024 /222 AM MDT Sat Mar 30 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Confidence is increasing for near critical fire weather
conditions on Sunday, with a combination of relative humidity
lower than 20 percent and wind gusts commonly to 25 mph or
higher. Open fires can quickly escape and are very difficult to
control, even for experienced fire fighters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed Today or Tonight.

MR

Nearby

Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.